Lake Huron, 2012Marine Thunderstorm Wind in Lake Huron, July 30, 2012
July 30, 2012 · NWS APX · 1 event in 1 county or zone
A large complex of thunderstorms impacted the Straits of Mackinac and far northern Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms impacted the Straits of Mackinac and far northern Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 30, 6:04 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 30, 6:04 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
704 PM EDT MON JUL 30 2012
.SYNOPSIS...
ISSUED AT 324 PM EDT MON JUL 30 2012
A COLD FRONT OVER WESTERN UPPER MICHIGAN AND NW
WISCONSIN WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT AS IT MOVES THROUGH THE AREA.
BEHIND THE FRONT...NW WINDS WILL BRING SLIGHTLY COOLER CONDITIONS TO
THE AREA ON TUESDAY. UNSETTLED WEATHER WILL CONTINUE FOR MIDWEEK AS
ANOTHER UPPER DISTURBANCE WILL BRING ADDITIONAL SHOWERS AND
THUNDERSTORMS TO NORTHERN MICHIGAN WEDNESDAY NIGHT INTO THURSDAY.
&&
.UPDATE...
ISSUED AT 704 PM EDT MON JUL 30 2012
LINE OF SHOWERS/STORMS ALIGNED ALONG AND AHEAD OF AN APPROACHING
COLD FRONT IS MAKING SLOW EASTWARD PROGRESS INTO ERN UPR MICHIGAN
THIS EVENING. THIS LINE OF CONVECTION HAS PRODUCED MARGINALLY
SEVERE WINDS AND LARGE HAIL ACROSS CENTRAL UPR MICHIGAN AND NE
WISCONSIN. IN COORDINATION WITH SPC...DO NOT ANTICIPATE THE
ISSUANCE OF A WATCH FURTHER EAST. HOWEVER...STILL EXPECT AN
ISOLATED SEVERE STORM DURING THE BALANCE OF THE
EVENING...SPECIFICALLY FOR NRN SECTIONS OF OUR CWA THANKS TO
BETTER DYNAMICS IN PROXIMITY TO THE SURFACE LOW TO OUR NORTH...AND
WHERE THE INSTABILITY AND MOISTURE AXES RESIDE THIS EVENING. BOTH
INSTABILITY AND MOISTURE WILL GENERALLY DECREASE WITH EASTWARD
PROGRESS THIS EVENING...WHICH WILL LIKELY LIMIT THE POTENTIAL FOR
FURTHER SVR WX. CERTAINLY EXPECT SCT/NMRS SHOWERS/STORMS FOR MUCH
OF OUR CWA...AND WILL MAKE NO MAJOR CHANGES TO WX/POPS AT THIS
TIME.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 324 PM EDT MON JUL 30 2012
THE COLD FRONT AND THUNDERSTORM CHANCES TONIGHT INTO TUESDAY ARE THE
MAIN CONCERNS IN THE SHORT TERM. THE LATEST SURFACE ANALYSIS SHOWS
THE COLD FRONT ENTERING WESTERN UPPER MICHIGAN. LATEST RADAR IMAGERY
FROM KMQT SUGGEST THAT SHOWERS ARE TRYING TO ORGANIZE AHEAD OF THE
FRONT AS IT ENCOUNTERS THE AXIS OF INSTABILITY OVER CENTRAL UPPER MI
INTO EASTERN UPPER MI. HOWEVER...THE SHOWERS OVER LAKE SUPERIOR AND
UPPER MICHIGAN ARE STRUGGLING TO GET ORGANIZED...PERHAPS DUE TO THE
REDUCED MID LVL LAPSE RATES OBSERVED OVER UPPER MI. HOWEVER...AS THE
FRONT MOVES EAST...EXPECT THE SHOWERS AND STORMS TO INTENSIFY AS
SOME STEEPER LAPSE RATES CLOSE TO 6 C/KM ADVECT INTO EASTERN UPPER
THROUGH NRN LAKE MICHIGAN INTO NE WI. WITH A 40-50 KT MID LVL WIND
MAX ROTATING AROUND THE UPPER TROUGH...EXPECT A LINE OF STORMS TO
DEVELOP AND MOVE ACROSS EASTERN UPPER AND NORTHERN LOWER THIS
EVENING INTO THE OVERNIGHT HOURS. IT IS STILL UNCERTAIN HOW STRONG
THE STORMS WILL BE AS THEY MOVE INTO THE FORECAST AREA AS THE RUC
GUIDANCE SHOWS MID LVL LAPSE RATES DIMINISHING TO BELOW 6 C/KM
ACROSS THE FORECAST AREA SOON AFTER SUNSET. IN ADDITION...THE BEST
UPPER FORCING ASSOCIATED WITH THE SHORT WAVE WILL PASS NORTH OF THE
AREA. HOWEVER...IF A LINE OF STRONG STORMS CAN DEVELOP OVER UPPER
MICHIGAN...THERE IS A CHANCE THEY COULD MAKE IT ACROSS THE
LAKE...BUT THE EXPECTATION IS THAT THEY WILL BE DIMINISHING AS THE
LINE OUTRUNS THE BEST INSTABILITY. WITH ALL OF THAT SAID...WILL GO
WITH LIKELY POPS ACROSS THE ENTIRE AREA AS THE FRONT MOVES EAST.
AREAS TO THE SE OF WEST BRANCH WILL NOT SEE ANY RAIN CHANCES UNTIL
AFTER 2AM.
THE FRONT MOVES EAST OF THE AREA BY 12Z. DRIER AIR WILL MOVE INTO
THE AREA DURING THE AFTN BUT SOME MOISTURE LINGERS SE OF APX WITH
850MB DWPTS STILL AROUND 18C IN THE MORNING BEFORE THE 850MB TROUGH
MOVES THROUGH. WILL HANG ONTO CHC POPS FOR THE SE PORTIONS OF THE
FORECAST AREA DURING THE MORNING HOURS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM EDT MON JUL 30 2012
THE 500MB TROUGH WILL BE TO OUR E...WITH THE LARGE SCALE RIDGE
PUSHING IN...ENCOMPASSING AN AREA FROM CA THROUGH ID AND S
SASKATCHEWAN THROUGH THE UPPER GREAT LAKES. THE SFC HIGH WILL BE SET
UP FROM SE MN THROUGH WI...UPPER MI...AND LAKE MI...NUDGING OUR WAY.
WHILE THE NEARING SFC HIGH DOES LOOK TO SCOUR OUT MUCH OF THE LOW
LEVEL MOISTURE WEDNESDAY MORNING...THE FCST SOUNDINGS AT KAPN DO
KEEP THE POTENTIAL FOR LOWER CLOUDS. WILL NOT GO WITH BR YET...BUT
WILL NEED TO MONITOR WILL LIMIT THE POTENTIAL FOR NOW...BUT WILL
NEED AND POSSIBLE BR GIVEN THE SLOWER EXIT OF PRECIPITATION.WITH
THE CENTER OF THE SFC HIGH WILL SHIFT FROM N WI TO S LAKE MI BY
WEDNESDAY AFTERNOON...WE WILL FEEL THE AFFECTS. THE WARMEST DAY
LOOKS TO BE WEDNESDAY...WITH HIGHS IN THE 80S. 850MB TEMPS ARE IN
THE 16-18C RANGE. DOWNSLOPE SW WINDS SHOULD RESULT IN SOME OF THE
WARMEST TEMPS NEAR THE LS SHORELINE...AS WELL AS THE E HALF OF N
LOWER /ALTHOUGH WINDS ARE NEARLY CALM THERE/.
LOOK FOR ZONAL FLOW TO PUSH IN ALOFT BY THURSDAY...THANKS TO THE
SUPPRESSION OF THE UPPER LEVEL RIDGE...WITH THE NEARLY STEADY STATE
LOW SPINNING OVER NE HUDSON BAY AND FAR N QUEBEC. SPECIFIC TIMING OF
THE INCOMING TROUGH AND SMALLER SCALE FEATURES REMAINS DIFFICULT.
FOR EXAMPLE...THE SFC LOW SKIMMING THE MN/ONTARIO BORDER WEDNESDAY
AFTERNOON WILL EITHER REMAIN STEADY STATE...OR DEEPEN AS THE 30/06Z
GFS HAS IT GOING. THE 30/00Z CANADIAN RUN WILL BE THROWN OUT...AS IT
LOOKS TO BE TOO QUICK COMPARED BY 6HRS OR MORE FOR THE THURSDAY TIME
PERIOD. THE NAM...ALTHOUGH FAST...IS NOT QUITE AS FAST AS THE
CANADIAN...BUT WILL ALSO BE USED SPARINGLY IN THIS FCST PACKAGE.
GIVEN THE DIFFERENCES...THE LOW AND ITS ASSOCIATED COLD FRONT WILL
LIKELY CROSS THURSDAY INTO THURSDAY EVENING.
EXPECT RIDGING TO SLIDE BACK IN ALOFT TEMPORARILY LATE FRIDAY NIGHT
INTO SATURDAY IN RESPONSE TO A 500MB LOW PUSHING FROM NEAR AK TODAY
ACROSS CANADA OVER THE SECOND HALF OF THE WORK WEEK. THE
ECMWF/GFS/AND CANADIAN ARE ALL FAIRLY CONSISTENT WITH THE LOW SET UP
OVER N MN AND SW ONTARIO AT 00Z SUNDAY. AS EXPECTED...SOME
SIGNIFICANT DISCREPANCIES DO SHOW THEMSELVES SUNDAY...WITH THE
30/06Z GFS OPENING UP THE LOW AND PUSHING IT SLIGHTLY MORE
NE...WHILE THE 30/00Z ECMWF KEEP S THE BALL ROLLING EASTWARD ACROSS
LAKE SUPERIOR AND S ONTARIO SUNDAY EVENING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 704 PM EDT MON JUL 30 2012
SCT/NMRS SHOWERS/STORMS WILL IMPACT MUCH OF NRN LWR MICHIGAN
TONIGHT ALONG AND AHEAD OF A COLD FRONT AS IT SLIDES THRU THE
REGION. PRECIP WILL REACH PLN/TVC/MBL BY 01Z...AND APN BY 03Z.
VSBYS WILL DIMINISH TO MVFR WITHIN HEAVIER SHOWERS AND STORMS.
PRECIP WILL END LATE TONIGHT...BUT SOME LOW CLOUDS/FOG/IFR
CONDITIONS WILL DEVELOP THANKS TO LINGERING LOW LEVEL MOISTURE
BEHIND THE FRONT. LOW CLOUDS/FOG WILL MIX OUT INTO SCT CU BY
MIDDAY...WITH SOLID VFR CONDITIONS AND DRY WX RETURNING TO NRN LWR
MICHIGAN FOR THE REST OF TUESDAY. WINDS WILL REMAIN BELOW 10 KTS
TONIGHT...THEN SHIFT TO THE N/NW AND STRENGTHEN TO 10 TO 15 KTS BY
TUESDAY AFTERNOON.
&&
.MARINE...
ISSUED AT 324 PM EDT MON JUL 30 2012
INCREASED WSW WINDS WILL ASSIST IN BRINGING A GOOD CHANCE OF
THUNDERSTORM ACTIVITY TONIGHT INTO EARLY TUESDAY BEFORE WINDS SLOWLY
TURN MORE OUT OF THE NW AS LOW PRESSURE PUSHES OVERHEAD AND
SWINGS A COLD FRONT ACROSS THE AREA. LOOK FOR WINDS AND WAVES TO BE
ON THE INCREASE TONIGHT INTO TUESDAY...BEFORE DIMINISHING TUESDAY
NIGHT AS HIGH PRESSURE SLOWLY PUSHES IN. SCA CONDITIONS MAY AGAIN BE
REACHED OVER MAINLY CENTRAL LM BRIEFLY BEHIND THE FRONT TUESDAY. THE
HIGH PRESSURE SYSTEM WILL SINK TO THE SE WEDNESDAY. ANOTHER LOW...SET
UP FROM LAKE SUPERIOR THROUGH W QUEBEC THURSDAY MORNING...SHOULD SINK
ACROSS N LH AND LM THURSDAY AFTERNOON. THE STRONGEST WINDS SHOULD BE
WEDNESDAY NIGHT OVER N LM GIVEN A EXTENDED PERIOD OF SSW WINDS THE
THE CLOSER POSITION TO THE NEARING LOW. SCA WILL BE LIKELY N...WITH
WINDS JUST ABOVE THE SFC AT 20-30KTS. THESE STRONGER WINDS WILL
LIKELY CONTINUE ACROSS THE REMAINDER OF THE AREA DURING THE DAYTIME
HOURS THURSDAY. THE LOW AND ITS ASSOCIATED COLD FRONT WILL LIKELY
CROSS THURSDAY INTO THURSDAY EVENING...WITH LIGHTER N-NE WINDS
FOLLOWING AS HIGH PRESSURE BUILDS IN AND REMAINS NEAR THE AREA
THROUGH THE END OF THE WORK WEEK.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MR
SYNOPSIS...MRD
SHORT TERM...MRD
LONG TERM...KF
AVIATION...MR
MARINE...MRD/KF
Hazardous weather outlook, Jul 30, 2:15 PM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
315 PM EDT MON JUL 30 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
312215-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
315 PM EDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT AHEAD OF A COLD
FRONT. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY WEST OF
I-75...WHERE GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE OVER NORTHEAST LOWER MICHIGAN TUESDAY
MORNING.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY NIGHT...AND AGAIN SATURDAY AND
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MIDWEEK. HOWEVER...
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND ANY REPORTS OF
HAIL OR GUSTY WINDS TO THE NATIONAL WEATHER SERVICE AT ANY TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)
MRD
In the hours before
Special weather statement, Jul 30, 5:16 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT MON JUL 30 2012
MIZ008-015-302345-
CHIPPEWA MI-MACKINAC MI-
616 PM EDT MON JUL 30 2012
...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF WHITEFISH POINT TO SENEY TO 21 MILES SOUTHWEST OF GARDEN...AND
MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WHITEFISH POINT...
PARADISE...
LOWER TAHQUAMENON FALLS S...
LOWER TAHQUAMENON FALLS STATE PARK...
CURTIS...
GOULD CITY...
CORINNE...
ENGADINE...
HULBERT...
NAUBINWAY...
GILCHRIST...
ECKERMAN...
GARNET...
REXTON...
STRONGS...
THREE LAKES...
BAYVIEW CAMPGROUND...
TROUT LAKE...
EPOUFETTE...
RACO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- July 30, 8:50 PM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 1.08 mi SSW of Mackinac Island
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.835, -84.637
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400065.